Pennsylvania, 2019

Tornadoes and Hail in Pennsylvania, April 14, 2019

April 14, 2019 · NWS PBZ · 23 events in 7 counties and zones

Strong low pressure emerged from the Lower Mississippi Valley and rode up the Ohio Valley on April 14th. Destablization was able to occur as a dry slot formed behind morning rain, with CAPE building up to around 1500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong low pressure emerged from the Lower Mississippi Valley and rode up the Ohio Valley on April 14th. Destablization was able to occur as a dry slot formed behind morning rain, with CAPE building up to around 1500 J/kg. Also, 70-80 knots of effective bulk shear was able to organize convective updrafts and allow for some storm rotation. Convection quickly organized into a linear structure ahead of a cold front as it crossed southeast Ohio during the late afternoon, reaching the PA/OH border around 7:00 PM and the Laurel Highlands by 10:00 PM.

For this event, the tornado risk was perceived to be relatively high, with the Storm Prediction Center forecasting numeric probabilities in the vicinity of the Ohio River that were of an unusually high level. Two brief EF0 tornadoes were confirmed in Venango County, PA. Otherwise, straight-line wind damage was the primary impact, with a few reports of large hail as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 14, 3:18 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 14, 3:18 PM EST, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
418 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Showers and potential severe thunderstorms will accompany the
approach and passage of low pressure this afternoon and evening.
Cooler temperatures and lingering showers are forecast for Monday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
415pm update...Tornado watch for the Ohio counties until 9pm.
Forecast has been updated to ramp up wording and include headline.

Previous discussion...

Substantial dry slot is now working into the western counties,
particularly Ohio, where temperatures are already recovering towards
the upper 60s/around 70 and CAPE is starting to build.

Still looking at the potential for a significant round of severe
weather during the late afternoon/evening. Damaging
wind gusts remain the overall higher threat. However, it is not
often we see a 10% tornado risk contour in the SPC Day 1 convective
outlook, as we do today in southeast Ohio. Initial storms in
southeast Ohio will tend to be more discrete ahead of the advancing
cold front and will be able to take advantage of 70-80 knots of
effective bulk shear, as well as CAPE of 1000-1500 j/kg. HREF
maximizes STP values and updraft helicity in Ohio as well. Expect
storms to conglomerate into a more linear structure with time as they
cross into WV/PA, with the tornado threat decreasing a bit, but
damaging wind gusts remain quite likely. Hail may also be a concern
as well in the strongest updrafts. Convective watches for our area
are almost a foregone conclusion.

Have timed PoPs to the hi-res model consensus, bringing categorical
values along with the main convective line. Earlier rainfall of one
half to three quarters of an inch may set up isolated locations for
high water issues later, particularly urban areas, but still expect
this threat to remain secondary in nature at this time given the
overall progressive nature of the system.

Once convection pulls east with the front by late evening/midnight,
showers will linger through the night as the upper trough axis moves
into the region. These will linger through Monday in northwest flow. Snow
may mix in late as dramatically colder air aloft moves in aloft, but
the warm ground and mostly above-freezing air temperatures will
limit virtually all accumulation to zero. Winds will continue to be
gusty during the day. Advisory-level gusts are possible along the
ridges, but will hold off on any issuance for that given the
impending severe weather. Shower activity will mostly cease by
sunset as low-level ridging arrives.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
500 mb heights will rise Tuesday and Wednesday as a new trough digs
across the Rockies and Plains. This will push temperatures back above
normal. Some light rain chances remain mostly north of Pittsburgh on
Tuesday, but may sink a bit further into the central CWA on
Wednesday as shortwaves ride over the ridge. Impacts should be
minimal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
That western trough will make eastward progress towards the end of
the week, bringing more substantial rain chances by Friday
night/Saturday, with strong southerly flow bringing another round of
deep moisture. Depending on timing, a severe weather threat may exist
with this system. Behind the system's cold front, troughing will
provide lingering showers and cooler temperatures next weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
General VFR conditions expected before showers and thunderstorms
develop across central to eastern OH. These storms will move east as
a line, restricting visibilities with moderate to heavy rains and
gusts to 40kts. The strongest storms could produce wind gusts in
excess of 50kts.

MVFR to IFR intermixed with light rain showers will follow the fropa
during the overnight hours, with WSW winds gusting to 25 to 30kts.
Cold air filtering in will change rain over to snow sometime Monday
morning.

.Outlook...
Restrictions should continue through Mon under upper troughing.
Restrictions are possible again N of PIT with a Wed warm front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 14, 2:11 AM EST, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
311 AM EDT Sun Apr 14 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-150715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
311 AM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Numerous severe thunderstorms are expected this afternoon and evening
as the region has been place in an "enhanced" risk. The main hazards
are damaging wind gusts and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 14, 3:42 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
442 PM EDT Sun Apr 14 2019

OHZ048-057-142115-
Coshocton-Muskingum-
442 PM EDT Sun Apr 14 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT COSHOCTON AND NORTHWESTERN MUSKINGUM COUNTIES...

At 442 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles northwest of Dresden to
Frazeysburg to near Hanover. Movement was northeast at 40 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Coshocton...                      West Lafayette...
Dresden...                        Frazeysburg...
Warsaw...                         Conesville...
Plainfield...                     Nellie...
Chili...                          New Guilford...
Walhonding...                     Layland...

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4038 8219 4045 8211 4044 8172 4017 8172
      4007 8219
TIME...MOT...LOC 2042Z 235DEG 37KT 4025 8219 4013 8215 4006 8218
Special weather statement, Apr 14, 4:09 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
509 PM EDT Sun Apr 14 2019

OHZ039-048-057-058-068-142145-
Guernsey-Noble-Tuscarawas-Coshocton-Muskingum-
509 PM EDT Sun Apr 14 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT WESTERN GUERNSEY...SOUTHERN COSHOCTON...
MUSKINGUM...SOUTHWESTERN TUSCARAWAS AND WEST CENTRAL NOBLE
COUNTIES...

At 508 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dresden to near North Zanesville to
Perry State Forest. Movement was east at 40 mph.

Wind gusts up to 45 mph and small hail are possible with these
storms.

Locations impacted include...
Zanesville...                     Coshocton...
Cambridge...                      Newcomerstown...
New Concord...                    West Lafayette...
South Zanesville...               North Zanesville...
Dresden...                        Frazeysburg...
Philo...                          Pleasant Grove...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 146 and 178.
  Interstate 77 in Ohio near mile marker 50, between mile markers 52
  and 61, and between mile markers 67 and 68.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4001 8216 4021 8215 4044 8159 4017 8154
      3975 8165 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8220
TIME...MOT...LOC 2108Z 249DEG 33KT 4016 8206 4003 8200 3976 8220

The radar

The Pittsburgh radar (KPBZ), 80 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
April 14, 5:05 PM EST
Where
Mercer County, 1.22 mi N of Neshannock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.238, -80.400

County law enforcement reported that wind gusts blew power lines down on to State Route 62, closing the road for a time.

Thunderstorm Wind, Mercer

When
April 14, 6:26 PM EST
Where
Mercer County, 1.25 mi WNW of New Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
41.430, -80.150

Multiple trees were reported to be blown down across Goddard State Park.

Hail, Mercer

When
April 14, 6:30 PM EST
Where
Mercer County, 0.86 mi NE of Stoneboro
Measured
1 in hail
Reported by
Public
Coordinates
41.340, -80.110

Hail, Venango

When
April 14, 6:30 PM EST
Where
Venango County, 0.52 mi E of Cooperstown
Measured
0.75 in hail
Reported by
Public
Coordinates
41.500, -79.870

Thunderstorm Wind, Lawrence

When
April 14, 6:30 PM EST
Where
Lawrence County, New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.000, -80.350

The New Castle Fire Department reported that trees and power lines were blown down in town.

Thunderstorm Wind, Beaver

When
April 14, 6:31 PM EST
Where
Beaver County, 1.26 mi WNW of Aliquippa
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.630, -80.300

A wind gust of 60 MPH was estimated, with some small tree limbs broken.

Thunderstorm Wind, Venango

When
April 14, 6:38 PM EST
Where
Venango County, 0.52 mi E of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.400, -79.840

County 911 officials stated that a roof was blown off of a business in the city of Franklin.

Thunderstorm Wind, Venango

When
April 14, 6:39 PM EST
Where
Venango County, 0.69 mi S of Galloway City
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.410, -79.830

A narrow swath of focused damage was encountered near Palmer Avenue and an adjacent cemetery. A power pole was snapped at a nearby softball field, and substantial tree damage was encountered beginning along Palmer Avenue, where hardwood limbs were snapped, and softwood trees were snapped or uprooted entirely. Damage resembled that of a QLCS mesovortex tornado, but there was insufficient evidence to arrive at a decisive cause.

Funnel Cloud, Venango

When
April 14, 6:43 PM EST
Where
Venango County, 1.38 mi S of Dempseytown
Reported by
Public
Coordinates
41.500, -79.800

A public observer noted two distinct funnel clouds during the passage of a thunderstorm. The second funnel was larger and likely corresponds to the confirmed tornado in the Baker Road area. A second observer along Wilbea Lane also noted this second funnel cloud.

Hail, Venango

When
April 14, 6:43 PM EST
Where
Venango County, 1.38 mi S of Dempseytown
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -79.800

Tornado, Venango

When
April 14, 6:43 PM EST to 6:45 PM EST
Where
Venango County, 2 mi S of Franklin Fisher Arpt to 1.59 mi SE of Franklin Fisher Arpt
Rating
EF0
Path length
1.2 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.471, -79.829

A brief EF0 tornado was documented from along Bowman Road to along |Baker Road. A concentrated swath of tree damage was identified along|its path, with considerable snapping of hardwood limbs and |several hardwood trunks. Damage appears to have ceased before the |storm crossed Route 417. Peak winds were estimated to be between 75 and 80 MPH.

Thunderstorm Wind, Venango

When
April 14, 6:48 PM EST
Where
Venango County, 0.86 mi SE of Bradleytown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.540, -79.860

County 911 officials reported that trees and power lines were blown down along White Road.

Thunderstorm Wind, Venango

When
April 14, 6:50 PM EST
Where
Venango County, 0.7 mi W of Walnut Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.470, -79.664

County 911 officials reported that trees were blown down along Grandview Road.

Tornado, Venango

When
April 14, 6:53 PM EST to 6:55 PM EST
Where
Venango County, 1.85 mi NNE of Petroleum Center to 2.79 mi NNE of Petroleum Center
Rating
EF0
Path length
1 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
41.545, -79.687

A brief, weak tornado occurred along Pioneer Road and Shreve Road. |Damage was limited to snapping of large branches from mature |hardwood trees. A few younger hardwood tree trunks also were |snapped. Peak winds were estimated to be between 65 and 70 MPH.

Thunderstorm Wind, Venango

When
April 14, 6:55 PM EST
Where
Venango County, 3.59 mi WSW of Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Park/Forest Service
Coordinates
41.581, -79.645

Oil Creek State Park reported that trees were blown down along the bike path in the park.

Thunderstorm Wind, Venango

When
April 14, 6:58 PM EST
Where
Venango County, Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.600, -79.580

A focused swath of tree damage in the form of snapped limbs and trunks was discovered in a private grove off of Enterprise Road.

Thunderstorm Wind, Clarion

When
April 14, 7:12 PM EST
Where
Clarion County, 1.35 mi S of Plum Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.151, -79.632

County 911 officials reported that single trees were blown down on North Riverview Drive in Hovey Township, as well as Gibson Road in Beaver Township.

Thunderstorm Wind, Clarion

When
April 14, 7:35 PM EST
Where
Clarion County, 1.56 mi W of Huey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.080, -79.550

A local fire department reported that trees and power lines were blown down along Cherry Run Road.

Thunderstorm Wind, Forest

When
April 14, 7:35 PM EST
Where
Forest County, 0.17 mi NE of Muzette
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.472, -79.228

The county department of highways reported that three trees were blown down in Muzette, near Guitonville.

Thunderstorm Wind, Indiana

When
April 14, 8:45 PM EST
Where
Indiana County, 0.34 mi N of Claypoole Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.625, -79.179

Power lines were blown down near the intersection of College Lodge Road and Water Street according to the county emergency manager.

Thunderstorm Wind, Indiana

When
April 14, 9:00 PM EST
Where
Indiana County, 0.69 mi S of Lovejoy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.710, -78.950

The county emergency manager reported that trees were blown down on to Route 286.

Thunderstorm Wind, Indiana

When
April 14, 9:03 PM EST
Where
Indiana County, 1.15 mi SSW of Hillsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.734, -78.886

According to the county emergency manager, a tree was blown down on the road at the intersection of Hemlock and Churchill Roads.

Thunderstorm Wind, Indiana

When
April 14, 9:08 PM EST
Where
Indiana County, 0.75 mi ESE of Gipsy
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.815, -78.867

The county emergency manager reported a downed tree blocking the road at the intersection of Williams Road and Logan Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyThe tornado archive for Pennsylvania, 2019Warnings in Pennsylvania, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817398, 817399, 817376, 817377, 817400, 817562, 817561, 817401, 817375, 817378, 817381, 817402, 817403, 817385, 817406, 817407, 817409, 817410, 817412, 817413, 817414, 817416, 817417.